Hail, Wright
- When
- April 5, 7:00 PM CST
- Where
- Wright County, 2.54 mi NE of Albion Center
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.210, -94.050
The afternoon of Monday, April 5th, a frontal boundary was lying across southwest Minnesota, then northeast toward northwest Wisconsin. Ahead of this front, temperatures rose into the low to mid-80s with modest MLCAPEs of 1000 J/Kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The afternoon of Monday, April 5th, a frontal boundary was lying across southwest Minnesota, then northeast toward northwest Wisconsin. Ahead of this front, temperatures rose into the low to mid-80s with modest MLCAPEs of 1000 J/Kg. Mid-level lapse rates were quite impressive and over 8 C/Km. Thus, the potential of large hail was evident as effective wind shear values were 40-50 knots. By the afternoon, several thunderstorms developed west of the Twin Cities and moved northeast between St. Cloud and the Twin Cities. Numerous reports of large hail fell in this area with the large hailstone measured at 1.75. By late evening, most of the severe weather had ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 5, 6:10 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 710 PM CDT Mon Apr 5 2021 .UPDATE... Issued at 655 PM CDT Mon Apr 5 2021 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Tuesday night) Issued at 339 PM CDT Mon Apr 5 2021 It's been a record setting day, with all 3 of our climate sites setting new record highs for April 5th as warm air has been pumped north ahead of a cold front that at 3pm was setup from Warroad, down to Fergus Falls and eventually a surface low to the northwest of Yankton, SD. For convective trends along said front, they've definitely been on the downward trend for this evening with CAMs and deterministic models alike. There are two issues for getting storms going along the front. First, forecast soundings are quite dry and any updrafts that form are going to struggle with entrainment of dry environmental air. In addition, a capping inversion near 800 mb looks to make life difficult for convective initiation as well. End result, is we are expecting scattered thunderstorms at best to develop along the boundary around 7pm or 8pm, with a few storms continuing with the front to the east through the evening. A slight risk is probably overdoing the extent of the severe threat we have, but a couple of stronger updrafts capable of producing large hail and strong wind gusts are certainly possible. This front looks to stall out just southeast of the MPX tonight, then drift back northwest as a warm front Tuesday as a surface low deepens over western KS/Neb in response to the h5 low currently over ID moving out into the high Plans of CO/WY. There's quite a bit of spread, especially in the CAMs, with when and where showers and thunderstorms initiate along the boundary. For PoPs, followed the idea of the large scale forcing we're seeing with fgen in the h7-h6 layer that looks to be the primary forcing mechanism for precipitation. This has the highest PoPs lined up from southwest MN toward central WI by the end of the day on Tuesday that slowly drifts northwest Tuesday night. There's enough instability for thunderstorms this period, but not expecting severe weather. There is a threat of seeing some training of storms, with each CAM showing potential for a streak of 2-2.5" of rain Tuesday afternoon and Tuesday night, though there's poor agreement on where that will be. Our soils are very dry, especially for early April standards, so we have lots of wiggle room for handling some heavier precip when it comes to the excessive rainfall perspective. .LONG TERM...(Wednesday through Monday) Issued at 339 PM CDT Mon Apr 5 2021 No significant changes from the previous forecast discussion. A low pressure system will impact the Midwest through the end of the work week. A widespread rain totals of 1 to 2 inches are possible across the entire MPX forecast area. A combination of recent dry conditions and the long duration of the precipitation should limit any hydro/flooding concerns. Wednesday and Thursday - a potent shortwave trough will move from western Kansas and Nebraska to Iowa/Missouri border. This trough will begin to slow as it encounters resistance due to the downstream blocking and ridging across eastern NOAM. A large plume of moisture will advect northward ahead of this system, and widespread rain will develop Tuesday night and Wednesday morning along the stationary boundary spread across southern Minnesota. An area of elevated instability (MUCAPE) will rotate through on Wednesday. The likely outcome is a few rumbles of thunder during the afternoon hours, but any severe weather threat should stay to the south and east of the region. One notable change would be the surface low tracking further northwest, moving the heaviest axis of precipitation from south- central MN over to central MN. Most locations should expect between 1 to 1.5 inches with some pockets of 2.0" or more possible where the heaviest precipitation axis sets up. Friday through Monday - The system will undergo cyclolysis as it meanders over the Upper Mississippi Valley. Friday will be seasonable with lingering rain showers ending Friday night. A second shortwave will drop south into the central Plains by 12z Saturday. This trough will force the original system back into the steering flow, moving into Ontario on Saturday. Some guidance continues patchy precipitation into Saturday as the interaction between the two systems is uncertain. Sunday and Monday feature widespread 20 and 30 PoPs due to the uncertainty with the second system but I expect both days to remain mostly dry. Temperatures will remain mild, highs near 60 and lows near 40 throughout the extended period. A gloomy spring week is on tap with welcomed rain. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 655 PM CDT Mon Apr 5 2021 While the overall trend for having prolonged TSRA at the terminals continues to slowly diminish, it is not altogether eliminated. There is a smaller window going into this evening so have transitioned the PROB30s to TEMPOs for all TAFs east of KAXN. Will look for 1-2hr duration of TSRA at any of the remaining 6 TAF sites this evening. Visibility may easily drop into MVFR range but ceilings are likely to remain VFR. TSRA threat ends by the early morning hours then VFR conditions generally to prevail for much of the day Tuesday. Chances for more stratiform rainfall increase Tuesday afternoon-evening, but TSRA is not expected with that activity. Gusty/breezy S to SW winds this evening will shift to W and NW with the passage of the cold front responsible for this evening's convection. Winds will continue to veer to NE by Tuesday afternoon, with speeds increasing. KMSP...Best timing puts TSRA into MSP in the 04z-06z timeframe. If anything, that timing could be moved earlier by an hour or so. Will monitor trends and adjust that timing as necessary. MVFR conditions are the worst expected conditions, but IFR-visibility cannot be ruled out should a brief downpour cross the field. Conditions solidly to run VFR overnight through much of Tuesday then more sustained rainfall, with potentially sub-1700ft ceilings, return Tuesday evening. /OUTLOOK FOR KMSP/ WED...MVFR/IFR with -SHRA. Chc TS. Wind SE 10-15kts. THU...MVFR. Chc IFR. -SHRA likely. Wind E 5kts. FRI...MVFR. Chc -SHRA. Wind W 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...BPH AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1037 AM CDT Mon Apr 5 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1037 AM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Isolated to scattered severe thunderstorms are possible late this afternoon and evening across western and central Minnesota and into western Wisconsin overnight. The main hazards will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms are possible Tuesday night through Wednesday night. The threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 737 PM CDT Mon Apr 5 2021 MNZ056-057-065-060115- Chippewa-Kandiyohi-Renville- 737 PM CDT Mon Apr 5 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA... NORTHWESTERN RENVILLE AND SOUTHWESTERN KANDIYOHI COUNTIES... At 737 PM CDT, a strong thunderstorm was located near Sacred Heart, or 18 miles east of Montevideo, moving northeast at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Willmar, Renville, Sacred Heart, Prinsburg, Minnesota Falls, Lake Lillian, Blomkest and Svea. LAT...LON 4473 9539 4486 9549 4512 9503 4492 9484 TIME...MOT...LOC 0037Z 240DEG 33KT 4486 9537 BPH
The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
19 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942274, 942275, 942276, 942277, 942278, 942279, 942280, 942281, 942282, 942283, 942284, 942285, 942286, 942292, 942288, 942287, 942291, 942289, 942290.